I feel for anyone that has ever experienced migraines!
I’ve always experienced some back issues and the pain that goes with it. I’ve always just took some ibuprofen and I was good to go. Then I started having headaches. Headaches that would not go away with ibuprofen. Not fun.
I went to a neurologist and they couldn’t find anything wrong. Which is a good thing but still didn’t help my headaches. The Dr. determined that I was having stress/tension headaches. I can’t remember the first medicine I was put on but I gained a lot of weight. :/ One of the side effects. I’ve never been a skinny person to begin with so adding more weight was not my idea of a great time.
After seeing an endocrinologist about my weight and finding, again, there’s nothing wrong, this Dr. suggested a different headache medicine. Topamax. One of the side effects with Topamax is appetite suppression and thus weight loss. Yay, finally a side effect that would be beneficial.
I started taking Topamax and not only were my headaches gone, I lost the weight I had gained with the first med. No additional weight but it was something. It figures that I’d lose just minimal weight on a medicine that has a weight loss side effect.
However, there were plenty more Topamax side effects that came along with it. Appetite suppression, sure…but I lost taste for different things. Like pop. Pop tasted horrible to me. Which isn’t really a bad thing since taking pop out of my diet wouldn’t kill me. But how weird that it would change your tastes.
In the beginning, my toes, feet and hands would tingle. Something similar to having your foot fall asleep but worse. Worse than that though was the side effect that gives Topamax it’s nickname: Dopamax. I actually felt and seemed dopey to everyone. My words would not come out when I wanted them too. I would want to say something but just didn’t have the words. I’d pause for 5-10 seconds before I could actually come up with words and a lot of times the words would never come to me. I’d stand in front of people looking dumb because I couldn’t think.
I HATED that side effect and was tired of being so dopey. I’m not sure what is worse, the headaches or not being able to function. Plus, my body would start getting used to the med and we’d have to keep increasing the dose. With each dose increase, the side effects got worse. I was tired of not being myself.
I’ve always seen a chiropractor but I had just started seeing a new one. He really wanted to work with me to get rid of my headaches and get me off of Topamax. With the chiropractic adjustments, I worked with my neurologist to start weening off of the Topamax.You can’t just quit taking it, you have to slowly decrease your doses until you’re off.
FINALLY, I am Topamax and headache free!!
Yes, I do still have my occasional headache but I’m taking a good vitamin and trying to keep my water intake up. I notice that my muscles are more tense and I get headaches more when I’m not drinking enough water. I only see the chiropractor 1x per month or so and it feels great to be back to my old self!! I am very grateful for my chiropractor!
The only downside is that I gained back those original pounds. :/ But I’d rather fight my weight than to feel dopey all the time.
Those of you that are on Topamax or something similar, know what I’m talking about. Anyone that has to deal with headaches, back pain, etc. has my sympathy!!